South Dakota, 2002

Lightning Strike in South Dakota, June 10, 2002

June 10, 2002 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 10, 2:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT MON JUN 10 2002

BIG PICTURE RELATIVELY UNCHANGED WITH UPPER LOW WANDERING THRU
FRONTAL BOUNDARY LINED UP ON THE INTERSTATE 29 CORRIDOR ATTM...AND
WORKING EWRD.  QUITE UNSTABLE WITH LI IN -4 TO -6 RANGE...BUT
SHEAR IS PRACTICALLY NONEXISTANT IN LOWER 3KM...THEN BECOMES STRONGLY
SHEARED UNIDIRECTIONALLY. STILL WKLY CAPPED...YET SCT SHRA/ISOLD
TSRA STARTING UP IN PAST 20 MINS...WITH LKLY SOURCE OF INITIATION
FRONTAL CONVERGENCE. MAIN ISSUE IS DEALING WITH CONVECTION SHORT
TERM...THEN VARIOUS TIMING OF PRECIP CHCS AS UPPER LOW WANDERS
NORTH OF CWA THRU WED.

AVN SUPERIOR TO ETA IN SHORT TERM FRONTAL POSITION...AND WITH
HANDLING OF UPPER LVL LOW...SO WL USE...WITH REFERENCE TO ETA MSTR
FIELDS AT LOW LVLS.

DEVELOPMENT ALG FRONT COULD BE QUITE RAPID WITH DEGREE OF INSTABILITY
THIS EVENING. HOWEVER...SHEAR REALLY PRECLUDES SIG SVR WX...WITH
LKLY AT BEST TO SEE SOME PULSY LARGE HAIL AS WBZ DOWN A BIT TODAY
INTO 11-11.5KFT. LOW LCL AND STORM INTERACTION MAKES ME THINK OF
SHORT LIVED FUNNELS.  DEEP WARM CLOUD DEPTH AND WK WNDS ALSO MAKES
FOR BRIEF HEAVY RAINFALL.  EXPECT FRONTAL PUSH IS FAIRLY WELL
DEFINED BY UPPER LVL Q VECTORS...WITH PUSH THIS AFTERNOON...THEN
SHOWING TENDENCY TO SLOW OVERNIGHT WITH ACTIVITY TO CLEAR CWA LATE
EVENING...WITH EXCEPTION OF FAR SE. LTR TONIGHT...TSRA REINVIGORATED
BY MID LVL WAVE SWINGING OUT INTO CNTRL PLAINS...BUT SHUD AFFECT MAINLY
LOWER MO RVR CWA ARND KSUX.

INTERESTING FEATURE DEVELOPS ON TUESDAY...AN APPARENT SECONDARY FRONT
DEVELOPS IN REGION OF UPR Q CONVERGENCE THRU CNTRL SD LTR TNGT...
INTO THE WRN CWA MIDDAY. SEEMS TO BE FRONTAL DEVELOPMENT FORCED BY
UPPER LVL FEATURES.  BNDRY IS DEEP FRONTOGENETIC...HAS MUCH COOLER
AIR AFLT AND FAIRLY GOOD MID LVL MSTR...BUT DRY LOW LVLS.  FAIRLY
GUD INSTABILITY ABV INVERSION...AND SEEMINGLY LTL IMPEDENCE TO
HEATING UP TO WHERE LFC/LCL DIFFERENCE IS LESS THAN 1KFT. POTENTIAL
WOULD ONLY INCRS IF ABLE TO BLEED BTR MSTR OFF FORMER FRONT.
POTENTIAL FOR SCT LINE OF LOW TOPPED CONVECTION TO DEVELOP. OTHER
CONVECTION CONTINUES EARLY IN DAY ACRS NW IA...ENDING BY AROUND NOON
WITH LOSS AND VEERING OF LLJ.

NEXT PCP THREAT COMES CLOSE LTR TUE NIGHT ALG SRN CWA ON NRN FRINGE
OF MID LVL FRONTOGENESIS AS JET ENTRANCE PASSES BY TO N. DRY MOST OF
WED...BUT NEXT LOBE WITH REALLY GOOD MID LVL MSTR...AND TRAILED AT
LAST BY PUSH OF COLD AIR...ALG WITH WDSPRD SC/SCT SHRA SW MN FOR LTR
THU.  TEMPWISE...TEND TO WARM SIDE OF ALL GUIDANCE...AS AVN TOO
COLD...BUT ETA A BIT TEPID PERHAPS.

FARTHER OUT...GUIDANCE CONTINUES TO BE CONSISTENT IN NATURE...WITH
OPER AVN CLOSE TO ENSEMBLE MEAN...WITH FAIRLY TIGHT ENSEMBLE
CLUSTERING. CANADIAN AND ECMWF MORE CONSISTENT WITH TIMING AND TRACK
OF CLOSED LOW IN SHORT TERM...FARTHER AND A LITTLE SLOWER.  GENERAL
TRANSITION TO ERN TROUGH WRN RIDGE UNDERWAY...WITH DOMINANT NW FLOW
WITH PERIODIC WAVES.  WL GENERALLY GO WITH BLEND OF TIMING...SLOWER
THAN AVN FOR GUIDANCE.

ANY LINGERING SHRA WL BE VERY SHORT LIVED ON THU EVNG...AS LOBE
WRAPS BY E OF AREA...AND MORE SUBSIDENT FLOW SPREADS IN THRU FRIDAY.
WMFNT WORKS INTO CWA ON FRIDAY...BUT ANY DEPTH OF MSTR AND REMAINS N.
MORE CANADIANISH TIMING WOULD BRING SIDEDOOR FRONT INTO NRN CWA DURG
SAT AFTN...AND SAG SWRD...SLOWING AND STALLING AS PARENT JET ENERGY
ABANDONS AND NEXT PIECE OF JET ENERGY DIVES IN CLOSE BEHIND IN NW
FLOW ALFT.  WITH TMPS RELATIVELY COOL MID LVLS...NW FLOW CAN BE
TROUBLESOME FOR DEVELOPMENT OF SCT SHRA/TSRA WITH ANY WK IMPULSE.
MOST OF THE SIGNIFICANT JET SUPPORT REMAINS NE OF REGION. COULD BE
SCT TSRA ALNG BNDRY WITH COMBINING MEAGER MSTR...JET AND FRONTAL
LIFT...WHICH THREATENS TO LINGER SUNDAY WITH FRONTAL ZONE.  FRONT
REINFORCED ON MONDAY BY NEXT COLD PUSH TOWARD MN...AND BETTER RETURN
FLOW SETS UP WITH LLJ ENHANCED BY JET ENTRANCE TO N...AND WL CARRY
CHC TSRA FOR MONDAY...LKLY TO FAVOR SOMETHING ON THE EVNG/NOCTURNAL
SIDE.

.FSD...NONE
CHAPMAN

In the hours before

Special weather statement, Jun 10, 10:00 AM CST, 6 hours before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT MON JUN 10 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT NEAR THE MISSOURI RIVER LATE THIS MORNING WILL MOVE VERY
SLOWLY EAST AND SLIGHTLY WEAKEN THROUGH THE AFTERNOON AND EVENING.  A
WEAK IMPULSE IN THE UPPER ATMOSPHERE...MOVING FROM THE CENTRAL PLAINS
TO THE UPPER MIDWEST...MAY TRIGGER A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING.  SURFACE BASED INSTABILITY AND WIND SHEAR WILL BE
LIMITED...DUE TO THE WEAKENING FRONT...WIDESPREAD LOW CLOUDS ACROSS
THE AREA THIS MORNING...AND WEAK WINDS ALOFT.  THIS WILL INHIBIT
SIGNIFICANT THUNDERSTORM DEVELOPMENT.  HOWEVER ISOLATED STORMS COULD
PRODUCE UP TO DIME SIZE HAIL...AS THEY TAP UNSTABLE AIR ALOFT.

SDZ039-040-050-052>071>071-MNZ072-080-081-089-090-097-098-098-IAZ002-
003-012>014-020>022-031>032-032-NEZ014-014-110500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT MON JUN 10 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
  AREA THIS AFTERNOON AND EVENING.  THUNDERSTORMS WOULD BE SCATTERED IN
  NATURE...WITH THE POSSIBILITY OF ISOLATED STORMS BECOMING STRONG
  ENOUGH TO PRODUCE DIME SIZE HAIL.

* SIGNIFICANT WEATHER:
  SMALL HAIL...LESS THAN DIME SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Jun 10, 10:00 AM CST, 6 hours before
SIGNIFICANT WEATHER OUTLOOK...CORRECTED UGC CODING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT MON JUN 10 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A COLD FRONT NEAR THE MISSOURI RIVER LATE THIS MORNING WILL MOVE VERY
SLOWLY EAST AND SLIGHTLY WEAKEN THROUGH THE AFTERNOON AND EVENING.  A
WEAK IMPULSE IN THE UPPER ATMOSPHERE...MOVING FROM THE CENTRAL PLAINS
TO THE UPPER MIDWEST...MAY TRIGGER A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING.  SURFACE BASED INSTABILITY AND WIND SHEAR WILL BE
LIMITED...DUE TO THE WEAKENING FRONT...WIDESPREAD LOW CLOUDS ACROSS
THE AREA THIS MORNING...AND WEAK WINDS ALOFT.  THIS WILL INHIBIT
SIGNIFICANT THUNDERSTORM DEVELOPMENT.  HOWEVER ISOLATED STORMS COULD
PRODUCE UP TO DIME SIZE HAIL...AS THEY TAP UNSTABLE AIR ALOFT.

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-110500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION-
SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
CHAMBERLAIN...MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...
SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT...SIOUX CENTER...SPENCER...
LE MARS...STORM LAKE...SIOUX CITY...
1100 AM CDT MON JUN 10 2002

* FORECAST THROUGH MIDNIGHT:
  THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE
  AREA THIS AFTERNOON AND EVENING.  THUNDERSTORMS WOULD BE SCATTERED IN
  NATURE...WITH THE POSSIBILITY OF ISOLATED STORMS BECOMING STRONG
  ENOUGH TO PRODUCE DIME SIZE HAIL.

* SIGNIFICANT WEATHER:
  SMALL HAIL...LESS THAN DIME SIZE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Sioux Falls radar (KFSD), 49 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Moody

When
June 10, 4:00 PM CST
Where
Moody County, Flandreau
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Lightning struck a house, damaging both exterior and interior walls, and damaging electrical and telephone lines to the house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2002Every state in 2002This day in weather historyWarnings in South Dakota, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305730.